Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 233, NWS Omaha, NE

July 30, 2002Butler County, Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2002, 1:45 PM CDT for Butler County, Platte County, Nebraska. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 1:45 PM CDT (18:45 UTC)
Expired
Jul 30, 2002, 2:25 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Butler County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 2:15 PM CDTThunderstorm Wind 53 MColumbus Arpt, NEA thunderstorm wind gust of 61 mph was recorded by the AWOS at the Columbus airport. This is from the same storm that produced hail up to 1.25 inches in diameter. The winds downed large tree limbs in town, several of which fell on vehicles or downed a few po
Jul 30, 2:15 PM CDTHail 0.75Bellwood, NE
Jul 30, 2:30 PM CDTHail 1.75Bellwood, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS53 KOAX 301845
SVROMA
NEC023-141-301925-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
143 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA
  SOUTHEAST PLATTE COUNTY IN NORTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF COLUMBUS

* UNTIL 225 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER COLUMBUS.  THE STORM WAS MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLWOOD AROUND 215 PM CDT

LAW ENFORCEMENT OFFICIALS REPORTED HAIL UP TO DIME SIZE IN COLUMBUS 
AT 138 PM.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4155 9736 4141 9752 4121 9726 4138 9706

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:05 AM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 4:05 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 AM CDT TUE JUL 30 2002

FORECAST CHALLENGES...CHC OF TSRA DURING THE PD...TEMPS/HEAT.

SYNOPSIS...LATEST SURFACE ANALYSIS HAD LOW PRES CNTRD OVR THE
DAKOTAS WITH S FLOW OF 5 TO 15 KTS ACRS THE FORECAST AREA.  TEMPS
RANGED FM THE LOWER 70S TO THE LOWER 80S...WITH DEWPOINTS MAINLY IN
THE 60S.  IR STLT/OBS INIDICATING SOME PATCHY MID CLDS ACRS SRN NEB
AND EVEN A FEW LIGHTNING STROKES IN CO.  THIS AREA IN LOW/MID LVL
MOISTURE AXIS WITH NW FLOW AT H5 AND H85 PROFILERS S AT 15 TO
20KTS.  HIGH TEMPS TODAY WERE AGAIN ABOVE NORMAL IN THE LOWER AND
MID 90S.  ACCOMPANYING H85 TEMPS WERE 21-24 DEG C.

FORECAST...MODELS IN GOOD AGREEMENT ON MASS FIELDS IN SHORT TERM.
HEIGHTS REMAIN HIGH FM 588 TO 591 DM.  MAIN UPR TROF SWINGS THRU WED
NIGHT/THU...WITH MULTIPLE SHORT WAVES EMBEDDED IN FLOW FRI AND
BEYOND.  THE 00Z CANADIAN AND UKMET ARE A LITTLE SLOWER WITH THE SFC
FNT THAN THE ETA...WHICH IS SLOWER THAN THE AVN.  THERMAL RIDGE
BUILDS INTO THE FCST AREA TOD AS H85 TEMPS INCREASE TO 25-29 DEG C
WITH INCREASING H85 SW WINDS AT 15 TO 25 KTS WITH BETTER MIXING
SUNSHINE AND WRMR H85 TEMPS HAVE INCREASED HIGH TEMPS INTO THE 95 TO
102 DEG RANGE.  MODELS HAVE CONSISTENTLY GENERATED QPF OVR THE NE
THIS AFT AND EVE AND NEW MESOETA STILL HANGING ON TO THIS.  WRM MID
LVL TEMPS TO HINDER DEVELOPMENT...HOWEVER FEEL SUFFICIENT MOISTURE
JUST ABOVE H7 AND HEATING TODAY AROUND 100 TO INCLUDE A SLT CHC NE
ZONES TAF AND THIS EVENING WITH THE PASSAGE OF A SHORTWAVE TROF.
SFC FNT RMNS TO THE WEST AND ANOTHER HOT DAY WITH TEMPS 98 TO 104.
WITH SLOWER MOVEMENT OF FRONT HAVE INCREASED HIGHS THUR SRN ZONES.
HAVE BACKED OFF POPS SLIGHTLY FOR THU AS FNT APPEARS MORE ACTIVE TO
THE WEST AND S.

IN LATER PERIODS...FRI/SAT STILL LOOK UNSETTLED WITH MOISTURE
RETURNING AND SFC FNT/SHORTWAVE TROF MOVING THROUGH.  SUN AND
MON...CONTINUED DRY AND COOLER TREND.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Special weather statement, Jul 30, 10:15 AM CDT, 3 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301801-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 AM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT IN EASTERN NEBRASKA
AND SOUTHWEST IOWA.

THE AIRMASS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IS
EXPECTED TO BECOME INCREASINGLY UNSTABLE TODAY AS
TEMPERATURES SOAR TO AROUND 100 DEGREES.  VERY WARM MID LEVEL
TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM
DEVELOPMENT...HOWEVER THE PASSAGE OF A WEATHER DISTURBANCE WILL BE
ENOUGH TO TOUCH OFF AREAS OF THUNDERSTORMS.  STORMS THAT DEVELOP...
MAY BECOME SEVERE.  DUE TO FAVORABLE SHEAR PROFILES...DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS.

VERY HOT TEMPERATURES ARE EXPECTED ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB WELL INTO THE 90S AND SOME ABOVE 100 DEGREES.  DURING THE
PEAK OF THE DAY...HEAT INDEX VALUES TODAY WILL RANGE FROM 100 TO
110 DEGREES AND ON WEDNESDAY FROM 105 TO 115 DEGREES.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, Jul 30, 11:25 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    6 SW MONROE               NE   .88 INCH HAIL
07/30/02   PLATTE                         REPORTED BY PUBLIC.
Special weather statement, Jul 30, 12:25 PM CDT, 1 hour 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN
EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON AND EVENING IS EXPECTED TO BE UNSTABLE WITH STEEP LAPSE
RATES... BRINGING THE POTENTIAL FOR THUNDERSTORMS. THE PASSAGE OF
A WEATHER DISTURBANCE MAY ALSO SERVE TO AID THUNDERSTORMS
FORMATION. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS.

VERY HOT TEMPERATURES ARE LIKELY ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB TO 97 TO 103 DEGREES.  ALTHOUGH DEWPOINTS THIS AFTERNOON
WILL BE MAINLY IN THE 60S...HEAT INDEX VALUES THIS AFTERNOON WILL
APPROACH 105 DEGREES DURING THE PEAK HEATING OF THE DAY. ON
WEDNESDAY THE AIR MASS MAY BE MORE MOIST...WITH AFTERNOON HEAT
INDEX VALUES OF FROM 105 TO 115 DEGREES POSSIBLE.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S WITH SOUTHERLY WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:47 AM CDTSevere Thunderstorm WarningOAXPlatte28 min
Jul 30, 12:37 PM CDTSevere Thunderstorm WarningOAXButler38 min
Jul 30, 12:41 PM CDTSevere Thunderstorm WarningOAXPlatte34 min
Jul 30, 1:14 PM CDTSevere Thunderstorm WarningOAXSeward46 min
Jul 30, 1:16 PM CDTSevere Thunderstorm WarningOAXPlatte29 min
Jul 30, 2:19 PM CDTTornado WarningOAXButler31 min
Jul 30, 5:28 PM CDTSevere Thunderstorm WarningOAXKnox47 min
Jul 30, 5:36 PM CDTSevere Thunderstorm WarningOAXAntelope54 min
Jul 30, 6:32 PM CDTSevere Thunderstorm WarningOAXAntelope28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.